Background Corticosteroids are used for a wide spectrum of palliative care indications, including pain, nausea, anorexia, fatigue, and depression (1). These agents are known to induce psychiatric adverse drug reactions, ranging from subtle mood changes and memory deficits to frank psychosis (2,3). This Fast Fact will focus on the identification and management of corticosteroid-induced psychosis.
Incidence and Risk Factors In the published literature, the incidence of corticosteroid-induced psychosis has ranged from 1.8-62%. This vast range reflects a number of clinical phenomena: variation in the clinical definition, the unpredictability of the reaction, poor clinical awareness of the issue, and the lack of standardization for corticosteroid dosing (3-8). Dose may be the most important risk factor for the development of steroid-induced psychosis, particularly when 80 mg of oral prednisone (dexamethasone dose equivalent of 12 mg po) or greater are prescribed (3,9-10). Still, even at lower doses, idiosyncratic psychiatric effects are known to occur. Other risk factors include female sex and older age (8,10,11). Previous diagnosis of mental illness and prior incidence of corticosteroid-induced psychiatric effects may also be risk factors (2-3, 8,10,11).
Pathophysiology The mechanism of action of this reaction is not known, however, it may relate to the enhanced dopamine activity triggered by glucocorticoids. Evidence has shown patients receiving long-term corticosteroid therapy may develop decreased hippocampal volumes; it has been postulated that these neuro-anatomic changes may also contribute to the development of psychiatric symptoms (4, 5).
Clinical Manifestation Early indicators of steroid-induced psychosis include confusion, perplexity, and agitation that typically occur within the first five days after initiation of treatment (6-7). Patients may go on to develop hallucinations, delusions, and cognitive impairment (2). Duration of psychiatric symptoms is dose and time-dependent; therefore, if clinicians encounter this reaction they should take prompt, appropriate clinical action (see below) (8). Development of acute psychosis in a severely ill individual has many implications on the patient’s survival and quality of life, including psychological distress and interference with the patient’s ability to meaningful interact with friends and family members (12).
Management If patients are found to have severe symptoms of psychosis, the dose of the corticosteroid should first be tapered to <40 mg/day of prednisone (dexamethasone dose equivalent of 6 mg po), or the lowest dose possible (10,13). It has been reported that 92% of patients who undergo corticosteroid tapers can experience full symptom resolution (6). Caution is advised in aggressive tapering schedules due to the risk of corticosteroid withdrawal. In cases where the corticosteroid cannot be discontinued or significantly reduced, additional pharmacological management may be appropriate. There are currently no FDA-approved medications with an indication for corticosteroid-induced psychosis. As evidenced in case reports, low-dose antipsychotics, such as haloperidol (0.5 to 1 mg/day), olanzapine (2.5-20 mg/day) and risperidone (1-4 mg/day), may lead to symptom resolution within days to weeks (13-17). Use of the mood stabilizer, lithium, has been described to prevent corticosteroid induced psychosis, but it is associated with more side effects. Therefore, involvement of a consult liaison psychiatry team should be considered when utilizing lithium (18).
Other Psychiatric-Induced Symptoms In addition to psychosis, a multitude of psychiatric disorders can arise as adverse effects of corticosteroids. These include, but are not limited to, mood disorders with depressive or manic features and delirium (10). In addition to corticosteroid tapers, the literature provides limited evidence of medication management. Case reports focusing on depressive episodes have shown response to antidepressants, such as fluoxetine 10-40 mg/day, within 7 days, as well as electroconvulsive therapy (ECT) (19). One case report describes the resolution of mania symptoms within 10 hours after initiating quetiapine 25 mg/day (20). The majority of patients will recover from psychiatric symptoms within several weeks after discontinuation or significant dose tapering of the corticosteroid (6).
Summary The rare complication of corticosteroid-induced psychiatric symptoms should not impede the prescribing of these agents for appropriate indications, especially when the benefits of therapy would far outweigh the risks. Clinicians should, however, be able to identify and manage these psychiatric effects, as these can significantly inhibit quality of life and meaningful interpersonal interactions for seriously ill patients.
- Shih A,Jackson KC. Role of corticosteroids in palliative care. J Pain Palliat Care Pharmacother. 2007;21(4):69-76.
- Sirois F. Steroid psychosis: a review. Gen Hosp Psychiatry. 2003 Jan-Feb;25(1):27-33.
- Warrington TP, Bostwick JM. Psychiatric adverse effects of corticosteroids. Mayo Clinic Proc. 2006 Oct;81(10):136-7.
- Schatzberg AF, Rothschild AJ, Langlais PJ, et al. A corticosteroid/dopamine hypothesis for psychotic depression and related states. J Psychiat Res. 1985;19(1):57-64.
- Brown ES, Woolston DJ, Frol A, et al. Hippocampal volume, spectroscopy, cognition, and mood in patients receiving corticosteroid therapy. Biol Psychiatry. 2004;55:538-545.
- Lewis DA, Smith RE: Steroid-induced psychiatric syndromes: a report of 14 cases and a review of the literature. J Affect Disord 1983;5:319–332.
- Myzyk AJ, Holt S, Gagliardi JP. Corticosteroid psychosis: Stop therapy or add psychotropics?. Curr Psychiatry. 2010 Jan;9(1).
- Ciriaco M, Ventrice P, Russo G, et al. Corticosteroid-related central nervous system side effects. J Pharmacol Pharmacother. 2013 December;4(Suppl1):S94–S98.
- The Boston Collaborative Drug Surveillance Program: Acute adverse reactions to prednisone in relation to dosage. Clin Pharmacol Ther. 1972;13:694-698.
- Kershner P, Wang-Cheng R. Psychiatric Side Effects of Steroid Therapy. Psychosomatics. 1989 May;30(2):135-139.
- Fardet L, Petersen I, Nazareth I. Suicidal behavior and severe neuropsychiatric disorders following glucocorticoid therapy in primary care. Am J Psychiatry. 2012 May;169(5):491-7.
- Reininghaus U, Dutta R, Dazzan P, et al. Mortality in schizophrenia and other psychoses: a 10-year follow-up of the ӔSOP first-episode cohort. Schizophr Bull. 2015 May;41(3):664-73.
- Dubovsky AN, Arvikar S, Stern TA, Axelrod L. The neuropsychiatric complications of glucocorticoid use: steroid psychosis revisited. Psychosomatics. 2012 Mar-Apr;53(2):103-15.
- Goldman LS, Goveas J. Olanzapine treatment of corticosteroid-induced mood disorders. Psychosomatics 2002;43:495–497.
- Herguner S, Bilge I, Yavuz Yilmaz A, et al. Steroid-induced psychosis in an adolescent: Treatment and prophylaxis with risperidone. Turk J Pediatr. 2006;48:244-247.
- Kato O, Misawa H. Steroid-induced psychosis treated with valproic acid and risperidone in a patient with systemic lupus erythematosus. Prim Care Companion J Clin Psychiatry. 2005;7:312.
- Kramer TM, Cottingham EM. Risperidone in the treatment of steroid-induced psychosis. J Child Adolesc Psychopharmacol. 1999;9:315-316.
- Falk WE, Mahnke MW, Poskanzer DC. Lithium prophylaxis of corticotropin-induced psychosis. JAMA 1979;241:1011–1012.
- Wyszynski AA, Wyszynski B. Treatment of depression with fluoxetine in corticosteroid-dependent central nervous system Sjogren’s syndrome. Psychosomatics 1993; 34(2):173–7.
- Siddiqui Z, Ramaswamy S, Petty F. Quetiapine therapy for corticosteroid-induced mania. Can J Psychiatry. 2005;50(1):77-78.
Authors’ Affiliations: University of Pittsburgh Medical Center
Conflicts of Interest: None
Version History: First electronically published in October 2016
Fast Facts and Concepts are edited by Sean Marks MD (Medical College of Wisconsin) and associate editor Drew A Rosielle MD (University of Minnesota Medical School), with the generous support of a volunteer peer-review editorial board, and are made available online by the Palliative Care Network of Wisconsin (PCNOW); the authors of each individual Fast Fact are solely responsible for that Fast Fact’s content. The full set of Fast Facts are available at Palliative Care Network of Wisconsin with contact information, and how to reference Fast Facts.
Copyright: All Fast Facts and Concepts are published under a Creative Commons Attribution-NonCommercial 4.0 International Copyright (http://creativecommons.org/licenses/by-nc/4.0/). Fast Facts can only be copied and distributed for non-commercial, educational purposes. If you adapt or distribute a Fast Fact, let us know!
Disclaimer: Fast Facts and Concepts provide educational information for health care professionals. This information is not medical advice. Fast Facts are not continually updated, and new safety information may emerge after a Fast Fact is published. Health care providers should always exercise their own independent clinical judgment and consult other relevant and up-to-date experts and resources. Some Fast Facts cite the use of a product in a dosage, for an indication, or in a manner other than that recommended in the product labeling. Accordingly, the official prescribing information should be consulted before any such product is used.